Alert archive / Illinois / Tornado Warnings in 2000
Tornado Warning 6, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at May 12, 2000, 4:58 PM CDT for Iroquois County, Illinois. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 2000, 4:58 PM CDT (21:58 UTC)
- Expired
- May 12, 2000, 5:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Chicago, IL
- Area
- Whole counties
County Iroquois County, IL
The radar
The Chicago radar (KLOT), 98 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:05 PM CDT | Hail 1.75 | Clifton, IL | |
| May 12, 5:15 PM CDT | Hail 1.75 | Papineau, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2035 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KLOT 122159 TORCHI ILC075-122230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHICAGO IL 458 PM CDT FRI MAY 12 2000 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * TORNADO WARNING FOR... IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 530 PM CDT * AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 3 MILES EAST OF CLIFTON...OR ABOUT 13 MILES NORTHWEST OF WATSEKA. THIS DANGEROUS STORM IS MOVING NORTHEAST AT 40 MPH. THIS WARNING CONTINUES THE EARLIER WARNING ISSUED FOR IROQUOIS COUNTY. * SOME LOCATIONS THREATENED THROUGH 530 PM CDT INCLUDE MARTINTON PAPINEAU BEAVERVILLE THIS IS A DANG?EROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW! FISHER NNNN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 12, 3:29 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 12, 3:29 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 330 AM CDT FRI MAY 12 2000 THE AIR MASS IS UNSTABLE AND A LOT OF THE CAP IS BROKEN AS SEEN ON THE ACCARS SOUNDINGS AT ORD THIS LATE AFTERNOON. CONVECTION IS FIRING UP IN CENTRAL AND NORTHEAST ILLINOIS. THE FRONT STILL LIES ACROSS JUST NORTH OF QUINCY TO AROUND MILWAUKEE. USING THE ETA AND AVN SOLUTIONS WILL FORECAST THE FRONT PAST CHICAGO BETWEEN 0000 UTC AND 0600 UTC TONIGHT. WILL KEEP SKIES CLOUDY SATURDAY MORNING. AS THE TROUGH AT 500 MB MOVES OVER 1200 UTC AND 1800 UTC SATURDAY. WILL BE VERY CLOSE TO MOS FORECASTS FOR HIGHS AND LOWS SATURDAY AND SUNDAY. SEVERE WEATHER WILL OCCUR TONIGHT OVER THE FORECAST AREA AND THUNDERSTORMS ARE EXPECTED TO END LATE TONIGHT AS THE FRONT MOVES THROUGH. .CHI...NONE WHW
In the hours before
Special weather statement, May 12, 11:59 AM CDT, 4 hours 59 minutes before
SPSCHI ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019- 131100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 1200 PM CDT/EST FRI MAY 12 2000 FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING GENERALLY TO THE SOUTH AND EAST OF A LINE STRETCHING FROM CHICAGO ILLINOIS TO PONTIAC ILLINOIS. OUTSIDE THE MODERATE RISK AREA...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR THE REST OF NORTHERN AND NORTHEAST ILLINOIS. A COLD FRONT WHICH EXTENDS FROM MILWAUKEE WISCONSIN TO NEAR QUINCY ILLINOIS WILL MOVE SLOWLY SOUTHEAST THIS AFTERNOON AND EVENING INTO NORTHWEST INDIANA AND SOUTHEAST ILLINOIS. THE FRONT WILL TRIGGER THUNDERSTORMS IN THE WARM AND HUMID AIR. SOME OF THESE THUNDERSTORMS COULD PRODUCE LARGE HAIL...WINDS IN EXCESS OF 58 MPH AND HEAVY RAINFALL. THERE IS THE POSSIBILITY OF ISOLATED TORNADOES. WHW
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:52 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 23 min |
| May 12, 4:03 PM CDT | Tornado Warning | LOT | Ford, Livingston | 27 min |
| May 12, 4:15 PM CDT | Tornado Warning | LOT | Iroquois, Kankakee | 45 min |
| May 12, 4:29 PM CDT | Tornado Warning | LOT | Livingston | 31 min |
| May 12, 4:44 PM CDT | Severe Thunderstorm Warning | LOT | DuPage, Grundy, Kendall, Will | 46 min |
| May 12, 4:55 PM CDT | Tornado Warning | LOT | Kankakee | 50 min |
| May 12, 5:20 PM CDT | Tornado Warning | LOT | Iroquois | 40 min |
| May 12, 5:23 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 52 min |
| May 12, 5:25 PM CDT | Severe Thunderstorm Warning | LOT | Livingston | 35 min |
| May 12, 5:52 PM CDT | Severe Thunderstorm Warning | LOT | Grundy, Will | 23 min |
| May 12, 6:14 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 61 min |
Nearby
Tornado Warnings in Illinois, 2000Every tornado warning in 2000Tornadoes in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.